Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 14, 2004Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2004, 11:12 PM MDT for Dunn County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 11:12 PM MDT (05:12 UTC)
Expired
Jul 14, 2004, 11:45 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:40 PM MDTSevere Thunderstorm WatchSPC6 hr
Jul 14, 10:25 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 150512
SVRBIS
NDC025-150545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1145 PM MDT

* AT 1112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DUNN CENTER...OR ABOUT 32
  MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DODGE AROUND 1120 PM MDT
  MARSHALL AROUND 1130 PM MDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4743 10223 4741 10301 4700 10303 4702 10217

$$
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:30 PM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM MDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 14 2004

.SHORT TERM...
STRONG UPPER LEVEL RIDGE CONTINUES TO BUILD OVER OVER NORTHERN
ROCKIES AND PROGGD TO MOVE SLOWLY EAST THROUGH EARLY PERIODS OF
FORECAST. MODELS WILL HAVE DIFFICULT TIME NAILING TIMING OF S/WS
TOPPING RIDGE. BECAUSE OF THIS AND BECAUSE OF UNCERTAINTY OF
MODEL BACKUPS WILL NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO ONGOING
FORECAST. THIS LEAVES CWA WITH ISOLATED TO CHANCE POPS TONIGHT AND
FRIDAY/SAT FOR THUNDERSTORMS AND NEAR CLIMATOLOGIC MAX AND MINS.

.LONG TERM...
MAKE LITTLE CHANGES FROM PREVIOUS FORECAST. SHORTWAVE RIDES
ALONG THE CANADIAN/ND BORDER SUNDAY AS SURFACE TROF APPROACHES
FROM THE WEST. DRY AND WARM AHEAD OF FRONTAL SYSTEM SUNDAY.
OVERNIGHT SUNDAY AND MONDAY SURFACE BOUNDRY FOCUS FOR CONVECTIVE
ACTIVITY AS IT MOVES EASTWARD. SHORTWAVE MENTION ABOVE MOVES
THRU CWA DURING THE DAY MONDAY AIDING IN MID LEVEL LIFT AND
SUPPORT FOR THUNDERSTORMS. FAST MOVING UPPER FLOW WITH THE
PASSAGE OF SHORTWAVE TUESDAY..A FEW MINOR IMPULES RIDING THRU
FAST ZONAL FLOW...EXPECT DRY AND SEASONABLY WARM THRU THE
EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/RGT
Hazardous weather outlook, Jul 14, 3:15 AM MDT, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT WED JUL 14 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150915-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
415 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AN ISOLATED STRONG TO SEVERE STORM IN
EXTREME SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHULZ

In the hours before

Local storm report, Jul 14, 6:44 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 SW BEACH              46.90N 104.02W
07/14/2004  1.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

CJS/TWH
Local storm report, Jul 14, 7:11 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             BEACH                   46.91N 104.01W
07/14/2004  1.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON THE SOUTH SIDE OF BEACH

&&

CJS/TWH
Local storm report, Jul 14, 7:25 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             GOLVA                   46.73N 103.98W
07/14/2004  2.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

0817 PM     HAIL             10 S BEACH              46.77N 104.01W
07/14/2004  0.88 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

CJS/TWH
Local storm report, Jul 14, 7:34 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             23 SE BEACH             46.68N 103.66W
07/14/2004  1.25 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED BY STORM SPOTTER

&&

CJS/TWH
Local storm report, Jul 14, 10:59 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1159 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             STANLEY                 48.32N 102.39W
07/14/2004  1.75 INCH        MOUNTRAIL          ND   PUBLIC

&&

VJR
Local storm report, Jul 14, 11:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1202 AM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             STANLEY                 48.32N 102.39W
07/14/2004  2.50 INCH        MOUNTRAIL          ND   PUBLIC

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:20 PM MDTSevere Thunderstorm WarningBISGolden Valley55 min
Jul 14, 7:00 PM MDTSevere Thunderstorm WarningBISBowman60 min
Jul 14, 7:07 PM MDTSevere Thunderstorm WarningBISSlope53 min
Jul 14, 7:16 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley59 min
Jul 14, 7:54 PM MDTSevere Thunderstorm WarningBISBowman66 min
Jul 14, 8:03 PM MDTSevere Thunderstorm WarningBISSlope27 min
Jul 14, 8:06 PM MDTSevere Thunderstorm WarningBISDivide59 min
Jul 14, 8:29 PM MDTTornado WarningBISBowman31 min
Jul 14, 8:59 PM MDTSevere Thunderstorm WarningBISBowman31 min
Jul 14, 9:10 PM MDTSevere Thunderstorm WarningBISDivide, Williams65 min
Jul 14, 9:52 PM MDTSevere Thunderstorm WarningBISWilliams63 min
Jul 14, 10:15 PM MDTSevere Thunderstorm WarningBISDunn60 min
Jul 14, 10:52 PM MDTSevere Thunderstorm WarningBISMountrail53 min
Jul 14, 11:17 PM MDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.